Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 13, NWS Los Angeles, CA

July 2, 2024Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Jul 2, 2024, 12:35 PM PDT for Los Angeles County, Ventura County, California. It took effect at Jul 4, 2024, 11:00 AM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jul 2, 2024, 12:35 PM PDT (19:35 UTC)
In effect from
Jul 4, 2024, 11:00 AM PDT
Expired
Jul 7, 2024, 10:00 PM PDT
In force
3 days
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WHUS46 KLOX 021935
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1235 PM PDT Tue Jul 2 2024

CAZ354-362-366-080500-
/O.NEW.KLOX.BH.S.0013.240704T1800Z-240708T0500Z/
Ventura County Beaches-Malibu Coast-Los Angeles County Beaches-
1235 PM PDT Tue Jul 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents and breaking waves due to elevated
  surf expected. Surf heights around 5 feet in southerly swell
  with 15 to 17 second wave periods.

* WHERE...Ventura County Beaches, Malibu Coast, and Los Angeles 
  County Beaches.

* WHEN...From Thursday morning through Sunday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Cohen
5 follow-up statements
589 
WHUS46 KLOX 031925
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1225 PM PDT Wed Jul 3 2024

CAZ354-362-366-080500-
/O.CON.KLOX.BH.S.0013.240704T1800Z-240708T0500Z/
Ventura County Beaches-Malibu Coast-Los Angeles County Beaches-
1225 PM PDT Wed Jul 3 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf expected. Surf heights around 5 feet in 
  southerly swell with 15 to 17 second wave periods.

* WHERE...Ventura County Beaches, Malibu Coast, and Los Angeles 
  County Beaches.

* WHEN...From Thursday morning through Sunday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Cohen
861 
WHUS46 KLOX 041522
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
822 AM PDT Thu Jul 4 2024

CAZ354-362-366-080500-
/O.CON.KLOX.BH.S.0013.240704T1800Z-240708T0500Z/
Ventura County Beaches-Malibu Coast-Los Angeles County Beaches-
822 AM PDT Thu Jul 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf expected. Surf heights around 5 feet in 
  southerly swell with 15 to 17 second wave periods.

* WHERE...Ventura County Beaches, Malibu Coast and Los Angeles 
  County Beaches.

* WHEN...Through Sunday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Cohen/Sirard
202 
WHUS46 KLOX 051304
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
604 AM PDT Fri Jul 5 2024

CAZ354-362-366-061800-
/O.CON.KLOX.BH.S.0013.000000T0000Z-240708T0500Z/
Ventura County Beaches-Malibu Coast-Los Angeles County Beaches-
604 AM PDT Fri Jul 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to elevated
  surf expected. Surf heights are expected to average 3 to 6 feet,
  highest on south and southwest facing beaches.

* WHERE...Ventura County Beaches, Malibu Coast and Los Angeles 
  County Beaches.

* WHEN...Through Sunday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.

&&

$$
554 
WHUS46 KLOX 071218
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
518 AM PDT Sun Jul 7 2024

CAZ354-362-366-080500-
/O.CON.KLOX.BH.S.0013.000000T0000Z-240708T0500Z/
Ventura County Beaches-Malibu Coast-Los Angeles County Beaches-
518 AM PDT Sun Jul 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf expected. Surf heights are expected to average 3 
  to 6 feet, highest on south and southwest facing beaches.

* WHERE...Ventura County Beaches, Malibu Coast and Los Angeles 
  County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
locations in such conditions, so stay off the rocks.


&&

$$
703 
WHUS46 KLOX 080457
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
957 PM PDT Sun Jul 7 2024

CAZ354-362-366-080600-
/O.EXP.KLOX.BH.S.0013.000000T0000Z-240708T0500Z/
Ventura County Beaches-Malibu Coast-Los Angeles County Beaches-
957 PM PDT Sun Jul 7 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PDT THIS
EVENING...

The risk for strong rip current activity is subsiding and the
Beach Hazards Statement will be allowed to expire.

$$

Hall

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 9:31 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 9:31 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
931 AM PDT Tue Jul 2 2024

.SYNOPSIS...02/913 AM.

A significant heatwave will impact the region this week through
early next week, with dangerously hot temperatures across much of
the area. High temperatures by mid to late week are expected to
reach 95 to 105 degrees in many areas away from the coast, with
highs upwards of 105 to 115 over interior valleys and foothills,
including the Antelope Valley. Very warm to hot conditions could
extend closer to the coast by late this week. Patchy night to
morning dense fog will be possible near the coast tonight as well
as Wednesday and Thursday mornings.

&&

.SHORT TERM (TDY-THU)...02/931 AM.

***UPDATE***

No changes this morning and likely minimal changes with the
afternoon update as well. Forecast remains in tact with a
significant heat wave developing across our interior areas today
and spreading into the valleys and to a lesser degree for the inland
portions of the coastal areas Wednesday and Thursday. Models still
indicating a very strong upper high over the eastern Pacific
drifting slowly towards northern California and encompassing the
entire state by around Thursday and peaking in strength Friday
through the weekend. Of particular interest and concern is the
bubble of very hot air coupled with increasing northerly flow
across the Santa Ynez Range Friday evening. The 12z NAM shows
950mb temps of 40c at that time and coupled with adiabatic
processes could be even warmer at the surface. This is one area
where additional heat hazards, either a heat advisory or warning
may be needed.

***From Previous Discussion***

The eddy picked up a little more than expected and low clouds have
penetrated a little deeper into the vlys than was expected. The
increase in marine layer depth has eliminated the threat of dense
fog. Other than the more robust low cloud coverage the forecast is
on track with slight warming today followed by more aggressive
warming Wed and Thu.

This heatwave will be generated by a large and warm upper high
that will nose into the state from the west. Hgts over KLAX will
rise from 590 dam this morning to a near record 597 dam (since
1948 the highest 500 mb hgt over KLAX was 598 dam). At the same
time the offshore flow will weaken. The impressive hgts will
smoosh the marine layer down until it will only affect the near
shore area.

Look for 2 to 4 degrees of warming away from the coast today with
the coastal areas not showing much change. On Wednesday there will
be 3 to 6 degrees of warming everywhere followed 4 to 8 degrees of
warming for the csts and vlys Thursday as the marine layer
retreats to the beaches. On Thursday the inland coastal areas will
be 4 to 8 locally 10 degrees above normal while the vlys and
interior will be 10 to 15 degrees over normal.

In addition to the highs overnight lows will be uncomfortably warm
in the warm inversion zone (elevations ~800 to 1600 ft) where lows
will only reach the lowers 80s or upper 70s.

Heat warnings already cover the interior and most of the vlys
(and last until Monday) Heat advisories were added for the San
Gabriel Vly for Wed to Sun and the interior coastal sections for
Thu to Sun. Please see the product LAXNPWLOX for all the details
and precautions.

Winds through the short term should be typical onshore winds each
afternoon to evening period, affecting the interior passes and
canyons, and the Antelope Valley.

.LONG TERM (FRI-MON)...02/303 AM.

Friday will be the warmest day as onshore flow reaches a minimum
and hgts remain near 597 dam. Look for another 2 to 4 degrees of
warming with max temps 110-115 across the interior, 100 to 105 in
the vlys, 90s across the interior coastal sections and 80s at the
beaches. These max temps are 6 to 12 degrees above normal for the
csts and 12 to 18 degrees over normals for the vlys and interior.

The very warm overnight lows will continue as well.

Sundowner winds are possible across the SBA south coast Thu and
Fri evenings and overnight and if these do occur very warm
conditions will rapidly develop in that area with unusual daily
highs occurs during the evening.

Only minimal cooling is forecast over the weekend and all of the
heat warnings and advisories will continue through the period. A
steady increase in onshore flow will bring cooling first to the
csts and then into the vlys. The interior will not see much relief
at all as hgts remain very high.

Long range guidance does not show the upper high breaking down
much at all next week and this extended heat wave may push deep
into next week (esp inland)

The combination of these very hot temperatures, areas of low
humidities and possible sundowner winds will lead to fire weather
risks. Please see the fire weather discussion below for all the
details.

&&

.AVIATION...02/1624Z.

At 16Z at KLAX, the marine layer was 1700 feet deep. The top of
the inversion was at 3400 feet with a temperature of 24 Celsius.

High confidence in CAVU TAFs for KPRB, KPMD and KWJF.

Lower confidence in remainder of TAFs. Where low cigs continue
this morning, VFR transition could be 2-3 hours off, especially
KSBA, KOXR, KSMO and KLAX and there is a 10-20% chance of brief to
no clearing today. There will be a return to MVFR/IFR cigs/vsbys
near the coast again tonight into Wednesday morning, with onset
timing +/- 3 hours of current forecasts.

KLAX...Moderate confidence in TAF. There is a 10-20 percent chance
of no clearing today. No significant easterly wind component is
expected.

KBUR...Moderate to high confidence in TAF.

&&

.MARINE...02/311 AM.

For the Outer Waters, through Thursday, high confidence in winds
and seas remaining below SCA levels. For Friday and Saturday,
there is a 20-30% chance of SCA level winds.

For the Inner Waters north of Point Sal, through Saturday, high
confidence in winds and seas remaining below SCA levels.

For the Inner Waters south of Point Conception, high confidence in
current forecast. Through Saturday, winds and seas will remain
below SCA levels.

Patchy dense fog (with visibilities one nautical mile or less)
will continue to impact the coastal waters through the week. The
areal coverage of the dense fog will likely decrease each day,
especially after Wednesday or Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning remains in effect until 6 PM PDT
      Monday for zones 38-343>345-353-376>379-381>383. (See LAXNPWLOX).
     Excessive Heat Warning remains in effect from 11 AM Wednesday
      to 6 PM PDT Monday for zones
      88-342-348-351-352-356>358-369>375-380. (See LAXNPWLOX).
     Heat Advisory in effect from 11 AM Thursday to 6 PM PDT
      Sunday for zones 341-347-355-368. (See LAXNPWLOX).
     Heat Advisory in effect from 11 AM Wednesday to 6 PM PDT
      Sunday for zone 548. (See LAXNPWLOX).
PZ...NONE.

&&

PUBLIC...MW/Rorke
AVIATION...Cohen/Munroe
MARINE...Munroe/Phillips/RAT
SYNOPSIS...Cohen/Smith/MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:36 PM PDTSmall Craft AdvisoryLOX5 hr
Jul 2, 2:30 AM PDTHeat AdvisoryLOXLos Angeles, San Luis Obispo, Santa Barbara, Ventura4 days
Jul 2, 2:34 PM PDTFire Weather WatchLOXLos Angeles, Santa Barbara, Ventura25 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.